Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Pittsburgh, PA

May 3, 2022Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 3, 2022, 3:38 PM EDT for Muskingum County, Ohio. It was in force for 37 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2022, 3:38 PM EDT (19:38 UTC)
Expired
May 3, 2022, 4:15 PM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Muskingum County, OH

The radar

The Cincinnati radar (KILN), 156 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:01 PM EDTHAIL 1Zanesville, OH
May 3, 4:02 PM EDTTSTM WND DMGZanesville, OHTREE LIMBS BLOWN DOWN
May 3, 4:02 PM EDTHAIL 1.751 E Zanesville, OHQUARTER TO GOLF BALL SIZE HAIL. HAILED FOR 5 MINUTES, BREAKING WINDOWS IN A HOUSE.
May 3, 4:05 PM EDTTSTM WND DMGSonora, OHLARGE TREE LIMB FELL ON A CAR. SEVERAL TREES DOWN.
May 3, 4:05 PM EDTHAIL 2Sonora, OH
May 3, 4:06 PM EDTHAIL 11 Sw Pleasant Grove, OH
May 3, 4:07 PM EDTTSTM WND DMG2 Ne Pleasant Grove, OHTREE LIMBS AND POWER POLES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:29 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS51 KPBZ 031938
SVRPBZ
OHC119-032015-
/O.NEW.KPBZ.SV.W.0013.220503T1938Z-220503T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
338 PM EDT Tue May 3 2022

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Muskingum County in east central Ohio...

* Until 415 PM EDT.

* At 338 PM EDT, a severe thunderstorm was located near Somerset,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Zanesville, South Zanesville, North Zanesville, Philo, Pleasant
  Grove, Gratiot, Fultonham, Cannelville, Duncan Falls, East
  Fultonham, Drake, and Dillon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3995 8223 3995 8220 4004 8219 4006 8214
      4003 8191 3990 8186 3977 8202 3977 8207
      3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1938Z 248DEG 37KT 3989 8229 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
104 
WWUS51 KPBZ 031956
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
356 PM EDT Tue May 3 2022

OHC119-032015-
/O.CON.KPBZ.SV.W.0013.000000T0000Z-220503T2015Z/
Muskingum OH-
356 PM EDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN MUSKINGUM COUNTY...

At 355 PM EDT, a severe thunderstorm was located near Zanesville,
moving east northeast at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Trees 
         snapped and uprooted. Power outages can be expected.

Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Philo, Pleasant
Grove, Fultonham, Duncan Falls, East Fultonham, Drake, and Dillon
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3995 8220 4004 8219 4006 8214 4003 8191
      3990 8186 3982 8196 3982 8217 3991 8216
TIME...MOT...LOC 1955Z 248DEG 37KT 3995 8211 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
724 
WWUS51 KPBZ 032014
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
414 PM EDT Tue May 3 2022

OHC119-032022-
/O.EXP.KPBZ.SV.W.0013.000000T0000Z-220503T2015Z/
Muskingum OH-
414 PM EDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MUSKINGUM COUNTY
WILL EXPIRE AT 415 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.

LAT...LON 3995 8220 4004 8219 4006 8214 4003 8191
      3990 8186 3982 8196 3982 8217 3991 8216
TIME...MOT...LOC 2012Z 248DEG 37KT 4001 8191 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:38 PM EDT, 1 hour earlier.

Area forecast discussion, May 3, 2:38 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EDT Tue May 3 2022

.SYNOPSIS...
Showers and thunderstorms tonight will give way to a dry
Wednesday and Thursday with passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
The aftn update included the addition of a tornado watch from
PIT, over areas west, and immediately south. Convective activity
is expected to increase with the advance of a cold front this
evening. Deep layer shear is favorable for rotating storms and
any that exhibit an east, to southeast movement will have
tornado potential. Limiting factors includes weak
instability/warm mid levels to in inhibit updraft
strength/explosiveness.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The cold front should be in the process of exiting the eastern CWA
at 12Z Wednesday. Post-frontal showers will linger in the afternoon,
mainly east of Pittsburgh, due to ongoing advection of colder air
and vorticity, as well as an orographic component. Clouds will
persist in most locations due to lingering low-level moisture. The
passage of the shortwave trough axis during the afternoon will end
showers by evening.  The post-frontal cooler air mass will drop
temperatures a bit below normal.

Surface high pressure will return dry weather to the region for
Wednesday night and Thursday.  Cloud cover will be at a minimum
Thursday morning, before increasing upper moisture on westerly flow
increases sky cover during the afternoon.  Temperatures will recover
back to near climatology.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The next shortwave trough will slowly cross the region during the
end of the week, returning rain chances to the forecast from later
Thursday night into Saturday.  Models/ensembles appear to take this
system on a more southerly track, which could keep any severe
weather chance suppressed as well.  Clouds and rain will likely keep
diurnal temperature ranges small, trending below-normal during the
day.

Thereafter, model trends still point to a CONUS blocking pattern,
with troughs just off of the Atlantic Seaboard and over the
Rockies/western states.  This would place the Ohio Valley in a
ridging pattern that would persist from Sunday into at least the
middle of next week.  Dry weather and a warming trend thus appear
likely.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR/high based -shra will continue to advance newd in
association with a warm front. Visible satellite imagery then
suggests clearing ahead of an approaching cold front, with
additional shra/tsra becoming widespread by late afternoon and
evening across all ports. These storms have the potential to
promote damaging wind and large hail provided sufficient shear.
Subsequent cig deterioration to MVFR/IFR should accompany that
FROPA tonight, with remnant -shra and poor flight restrictions
persisting through early Wed via cold advection.

.Outlook...
High pressure should return VFR by late Wed/Thurs, with
approaching low pressure reintroducing restrictions early Fri.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 3, 2:40 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 PM EDT Tue May 3 2022

PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker-
Eastern Tucker-
240 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated incidents of damaging wind gusts and large hail are possible
later this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-510-041845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
240 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:06 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZCoshocton, Guernsey, Muskingum24 min
May 3, 4:27 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZBelmont, Guernsey, Harrison, Tuscarawas33 min
May 3, 4:52 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZBelmont, Guernsey, Harrison, Jefferson, Tuscarawas38 min
May 3, 5:12 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe33 min
May 3, 5:35 PM EDTSevere Thunderstorm WarningPBZJefferson25 min
May 3, 5:53 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Monroe, Muskingum, Noble52 min
May 3, 6:36 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 4 more39 min
May 3, 7:15 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.